When the results of the serum biochemistries came back, they showed a metabolic acidosis, magnesium 0.57 mmol/l and potassium 1.4 mmol/l with the latter being responsible for the symptomatology and ECG changes. Multiple factors attributed to the hypokalaemic state of this patient. Firstly, vomiting (due to Crohn’s and fluoxetine) caused a potassium loss that was more than she could replenish with oral intake. Secondly, potassium was lost through her high-output stoma (> 2 l/day, for three consecutive days).1 It is well known that a high-output stoma can cause metabolic disturbances. However, articles reporting about hypokalaemia of this magnitude due to high-output stomas are scarce.
The patient was admitted to the high care unit and given potassium and magnesium chloride using a central and peripheral catheter and was tube-fed, because she was too weak to swallow. The fluoxetine was stopped, as it is known to induce vomiting. The serum potassium levels stabilised during the following 12 hours with her paresis resolving quickly. She was discharged on day three after admission, with a complete recovery.
This patient had a life-threatening periodic hypokalaemia quadriparesis as a result of metabolic disturbances caused by, among other things, a high-output stoma with Crohn´s disease. The purpose of this article is to create awareness amongst internal medicine and emergency physicians and it should help them to be perceptive of patients with a high risk for metabolic disturbances and thus prevention of these conditions.